Pennsylvania, 2017

Tornadoes and Hail in Pennsylvania, February 25, 2017

February 25, 2017 · NWS BGM · 12 events in 3 counties and zones

A strong cold front pushed into an unseasonable record breaking warm air mass for late February and led to a significant severe weather outbreak in parts of northeast Pennsylvania. A line of severe thunderstorms developed near the Scranton, Wilkes-Barre and Carbondale areas and tracked east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong cold front pushed into an unseasonable record breaking warm air mass for late February and led to a significant severe weather outbreak in parts of northeast Pennsylvania. A line of severe thunderstorms developed near the Scranton, Wilkes-Barre and Carbondale areas and tracked east. One of the thunderstorms produced a long tracked EF2 tornado that affected areas from Plains and Bear Creek Township north through Pittston and Moosic Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 25, 12:49 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Feb 25, 12:49 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1249 PM EST Sat Feb 25 2017

.SYNOPSIS...
A strong cold front will cross the region late this morning
through the afternoon bringing showers with heavy downpours
along with scattered thunderstorms and gusty winds.
Temperatures will be cooler Sunday and Monday with scattered
snow showers and some lake effect snow east of Lake Ontario.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1030 AM uppate...Current forecast in good shape just minor
adjustments to pops/temperatures. SPC has much of the area in
slight risk today for severe convection. Potentially convective
event has strong kinematics to support severe convection only
limiting factor is instability. Convective line just moving
into the westerly most portion of the forecast area and SPC meso
analysis shows better mid level lapse rates just upstream (over
the forecast area) so activity is expected to intensify late
this morning through mid afternoon, the mesoscale models also
indicate this increase in intensity. Much of the region is
overcast so CAPE based instability still looks fairly weak
(200-300 J/KG) with the best model CAPE later this afternoon
occurring in the Wyoming Valley (approx 500 J/KG). Mid level
environmental winds are strong so it may not take very strong
convection to mix strong winds to the surface. Current thinking
is best chance for severe weather will be east of I81 across
central New York and in northeast Pennsylvania and more
specifically the Wyoming Valley.  High PWATs will result in
heavy downpours with any significant convection.

previous disc...
Main concern in the near term remains focused
around the passage of a very strong cold front today...with
showers and thunderstorms producing brief heavy rain and gusty
winds. Will have to monitor various aspects of this
system...including the threat for isolated severe damaging wind
gusts...heavy rainfall producing localized flash flooding...and
the potential for minor river flooding.

Conditions coming together today for an interesting late-winter
warm-season type event with the passage of an intense cold front
and the likely development of a west-east moving line of strong
convection. Currently the upper trough is situated over the wrn
Great Lakes/Midwest region...with the sfc low well out ahead
over Lake Huron. The sfc low is expected to lift to the ne into
Quebec today...and as the upper trough axis attempts to become
negatively tilted, will catch up with the sfc cold front over
NY/PA this afternoon and allow convection to intensify over the
region. Convective parameters are not expected to be very
notable...with BL/elevated CAPE values around 200-400 J/kg at
best and LI/SI around -2. The main driving forces behind this
event will be the low level kinematics combined with rapidly
steepening lapse rates in both the mid and upper levels. The
weak instability will of course aid in the process, but one of the
main concerns with these storms will be the threat for strong
to possibly damaging winds as profiles become favorable for
mixing down 40-60 mph winds within a thunderstorm. The window
for this line of convection will likely be from approximately
11 am to 4 pm as the line moves across the area.

The other area of concern with this system will be the threat
for localized flash flooding. The recent snow melt across the
region the past week has left a good portion of central NY and
even ne PA with saturated soils. One hour flash flood guidance
in this area is very low...an inch or less. The air mass ahead
of the cold front continues to be very warm and moist. Quite
moist through much of the column...PWATs around 1 inch. So,
with the potential for this convection to lay down an easy 0.5
to 1 inch in an hour or less...and quickly become significant
runoff...believe there is the potential for localized flash
flooding. Therefore...have issued a Flash Flood Watch for
portions of south central NY and extreme northeast PA from 11 am
to 6 pm today.

The concern for minor river/stream flooding is still on the
table today and Sunday as well. Will continue with the Flood
Watch for Oneida County through tomorrow as this area continues
to see rapid/significant snow melt today and the addition of
another inch or so of rain to local rivers and streams. Check
the Hydro section below for more information regarding the river
flooding potential.

Strong south winds ahead of the front will be of some concern
this morning...but the main story will be the winds derived from
thunderstorms.

The cold air moving in quickly behind the front will allow
temperatures to fall quickly into the 40s and 30s late this
afternoon and into the early evening. The cold air advecting in
will transition the lingering rain showers/sprinkles to a mix of
light rain/light snow/flurries.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
The main focus in the short term tonight and Sunday will be the
potential for light lake effect snow and the gusty west winds.
As the system lifts nwd...a cold air mass will move in from the
w/nw...with 850mb temps around -11 to -13 deg C. A 270-280 deg
flow in the boundary layer and strong CAA over Lakes Erie and
Ontario will produce lake effect bands downwind of these lakes.
The depth of the mixed layer is only expected to top out around
5-6k ft...which may be sufficient for light LES through Sunday.
The most favorable area for up to 2-4 inches will be across nrn
Oneida County. The further south you go...near the
Thruway...amounts will likely be limited to 1-2 inches. Also,
may see an inch or so from an extended Lake Erie band into
central NY.

The other notable element tonight and Sunday will be the much
colder temperatures. Lows will be falling back into the
20s...which is more normal for this time of year. Highs will
only be climbing into the 30s on Sunday.

Winds tonight and Sunday morning will be quite gusty out of the
west. Expect sustained winds around 20 to 25 mph and gusts up to
35 mph possible.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
A warming trend is forecast for the beginning of the long range
forecast period. Weak storm systems will bring a mix of snow and
rain to the region Tuesday and Wednesday, with mainly rain
during the daytime hours. Daily highs will climb from the middle 40s
on Monday to the middle 50s on Wednesday.

A strong cold front will pass late Wednesday. An eastern trough
will build down from Canada, setting the stage for a period of
colder than normal temperatures.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Strong cold front moving through the terminals at this time.
In general MVFR rain showers are expected through late
afternoon with occasional IFR thunderstorms with strong winds
at KRME/KBGM/KAVP until 20Z. Overnight, low level moisture and
a much colder airmass will lead to scattered flurries and low
VFR/MVFR ceilings. At KRME/KSYR, some lake effect snow showers
will bring MVFR snow showers into the terminals beginning around
10Z. On Sunday, low VFR/MVFR ceiling will continue under strato
cumulus.

Southwest winds at 15 knots with gusts around 25 knots shifting
to the west late this afternoon and continuing through Sunday.

OUTLOOK...

Sunday afternoon...Restrictions from lake-effect snow showers
probable at KSYR-KRME, with mainly VFR elsewhere.

Monday-Tuesday...Possible restrictions in light rain or snow
showers.

Wednesday...Possible restrictions in rain showers.

Thursday...Possible restrictions in light rain or snow
showers.

&&

.HYDROLOGY...
200 PM FRIDAY UPDATE...

There has been very little change to the thinking regarding the
impact of melting snow and forecast rainfall on the rivers
around Central NY this coming weekend. The bulk of snow and SWE
in the Upper Susquehanna and Delaware basins has nearly fully
released into the hydrologic system at this time, and rivers
are gradually responding. There remains an abundance of snow
cover in the northern half of Oneida county, and another mild
24 hours is still expected.

We now just wait on the rain to materialize tomorrow. Models
are honing in on about 0.50-1.00 inches with the bulk of any
widespread precipitation occurring across the northern counties
with less toward the NY-PA border. A narrow frontal rain band
moving through on Saturday afternoon could contribute to
significant rain rates for an hour, or so. In addition to the
river rises, localized water problems will have to be monitored
when the front sweeps through.

The Flood Watch continues for Oneida county, and NWS Buffalo
has already issued a very long lead time Flood Warning for the
Black River at Boonville. It's going to take the forecasted
rainfall to create a flood on Oneida Creek, so we will hold off
warning for that stream until confidence increases. This part of
our region is the area of most concern. Elsewhere, modest river
rises will occur on the Susquehanna and its tributaries with
flows expected to reach cautionary thresholds at several stream
gauges. There is a chance for these rivers to touch minor flood stage,
but confidence is low at this time and we will play the
situation conservatively.

&&

.CLIMATE...
The next few days will feature near-record warmth. Here are the
daily records to keep an eye on for our official climate sites.

SYRACUSE
Daily record highs   66/1957 25th.
Record high minimums 43/1957 25th.

BINGHAMTON
Daily record highs   58/1956 25th.
Record high minimums 43/1961 25th.

SCRANTON (Avoca)
Daily record highs   67/1930 25th.
Record high minimums 46/1930 25th.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 6 PM EST this evening for PAZ038>040.
NY...Flash Flood Watch until 6 PM EST this evening for NYZ044>046-
     055>057-062.
     Flood Watch through Sunday evening for NYZ009-037.

&&

SYNOPSIS...BJT
NEAR TERM...BJT/RRM
SHORT TERM...BJT
LONG TERM...DJP
AVIATION...RRM
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, Feb 25, 4:33 AM EST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
433 AM EST Sat Feb 25 2017

NYZ015>018-022>025-036-PAZ043-044-047-048-072-260945-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
433 AM EST Sat Feb 25 2017

...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Thunderstorms with gusty winds and locally heavy rain are possible
this afternoon. Some of these storms may produce damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ044>046-055>057-062-PAZ038>040-260945-
Cortland-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-
433 AM EST Sat Feb 25 2017

...FLASH FLOOD WATCH IN EFFECT FROM 11 AM EST THIS MORNING THROUGH
THIS AFTERNOON...

...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms with gusty winds and locally heavy rain are possible
this afternoon. Some of these storms may produce damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-037-260945-
Northern Oneida-Southern Oneida-
433 AM EST Sat Feb 25 2017

...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Thunderstorms with gusty winds and locally heavy rain are possible
this afternoon. Some of these storms may produce damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 25, 1:12 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Binghamton NY
112 PM EST SAT FEB 25 2017

NYZ009-037-251845-
Southern Oneida NY-Northern Oneida NY-
112 PM EST SAT FEB 25 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...NORTHEASTERN ONEIDA
COUNTY UNTIL 145 PM EST...

At 111 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Highmarket to near Delta Lake
to Verona. Movement was northeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Boonville and Forestport around 130 PM EST.
  Steuben around 135 PM EST.
  Remsen around 140 PM EST.
  Alder Creek around 145 PM EST.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4340 7508 4333 7512 4312 7557 4327 7552
      4343 7556 4343 7552 4361 7511
TIME...MOT...LOC 1811Z 227DEG 44KT 4347 7550 4331 7546 4313 7557

DJN
Special weather statement, Feb 25, 1:19 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Binghamton NY
119 PM EST SAT FEB 25 2017

PAZ039-043-251845-
Wyoming PA-Susquehanna PA-
119 PM EST SAT FEB 25 2017

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL SUSQUEHANNA AND
NORTHEASTERN WYOMING COUNTIES UNTIL 145 PM EST...

At 118 PM EST, Doppler radar was tracking a strong thunderstorm over
Springville, or 9 miles north of Tunkhannock, moving northeast at 60
mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Montrose and Harford around 130 PM EST.
  New Milford and Gibson around 135 PM EST.
  Susquehanna and Hallstead around 140 PM EST.
  Susquehanna Depot and Lanesboro around 145 PM EST.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4165 7605 4200 7581 4200 7548 4193 7548
      4156 7584
TIME...MOT...LOC 1818Z 212DEG 52KT 4168 7590

DJN
Special weather statement, Feb 25, 1:28 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Binghamton NY
128 PM EST SAT FEB 25 2017

NYZ036-037-045-056-251900-
Chenango NY-Southern Oneida NY-Madison NY-Broome NY-
128 PM EST SAT FEB 25 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
ONEIDA...CENTRAL BROOME...SOUTHEASTERN MADISON AND CHENANGO COUNTIES
UNTIL 200 PM EST...

At 127 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from South Lebanon to near Smithville Flats to
Sanitaria Springs to near Brackney. Movement was northeast at 70 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Hamilton and Lebanon around 135 PM EST.
  Plymouth and North Norwich around 140 PM EST.
  Augusta and Waterville around 145 PM EST.
  Norwich and Earlville around 150 PM EST.
  Guilford and Brookfield around 155 PM EST.
  New Berlin and Columbus around 200 PM EST.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4288 7522 4287 7525 4278 7525 4275 7530
      4267 7533 4259 7533 4252 7538 4251 7540
      4246 7540 4241 7543 4202 7586 4238 7580
      4274 7568 4302 7555 4302 7521
TIME...MOT...LOC 1827Z 215DEG 62KT 4272 7566 4243 7576 4218 7579 4202
7588

DJN
Special weather statement, Feb 25, 1:32 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Binghamton NY
132 PM EST SAT FEB 25 2017

NYZ045-056-251900-
Chenango NY-Broome NY-
132 PM EST SAT FEB 25 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN BROOME AND
SOUTHEASTERN CHENANGO COUNTIES UNTIL 200 PM EST...

At 132 PM EST, Doppler radar was tracking a strong thunderstorm over
Hallstead, or 11 miles northeast of Montrose, moving northeast at 75
mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Windsor around 140 PM EST.
  Sanford and Harpursville around 145 PM EST.
  Afton around 150 PM EST.
  Bainbridge around 155 PM EST.
  Rockdale around 200 PM EST.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4200 7536 4200 7589 4243 7542 4241 7538
      4239 7540 4237 7540 4236 7539 4232 7542
      4205 7543 4201 7539 4201 7537
TIME...MOT...LOC 1832Z 213DEG 64KT 4195 7572

DJN
Special weather statement, Feb 25, 1:41 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Binghamton NY
141 PM EST SAT FEB 25 2017

PAZ047-251915-
Luzerne PA-
141 PM EST SAT FEB 25 2017

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL LUZERNE COUNTY UNTIL 215
PM EST...

At 141 PM EST, Doppler radar was tracking a strong thunderstorm over
Rock Glen, or 7 miles southeast of Berwick, moving northeast at 40
mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  West Hazleton and Conyngham around 150 PM EST.
  Drums around 155 PM EST.
  Slocum and Shickshinny around 200 PM EST.
  Muhlenberg and Mountain Top around 205 PM EST.
  Sugar Notch and Fairview Heights around 210 PM EST.
  Wilkes-Barre and Edwardsville around 215 PM EST.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4095 7621 4112 7623 4138 7608 4125 7576
      4091 7607
TIME...MOT...LOC 1841Z 209DEG 36KT 4097 7618

DJN
Special weather statement, Feb 25, 1:58 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
158 PM EST SAT FEB 25 2017

NYZ036-037-045-046-056-057-PAZ039-040-251930-
Otsego NY-Chenango NY-Southern Oneida NY-Madison NY-Broome NY-
Delaware NY-Susquehanna PA-Northern Wayne PA-
158 PM EST SAT FEB 25 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTH CENTRAL
ONEIDA...OTSEGO...SOUTHEASTERN BROOME...SOUTHEASTERN MADISON...
WESTERN DELAWARE...EASTERN CHENANGO...EASTERN SUSQUEHANNA AND
NORTHWESTERN WAYNE COUNTIES UNTIL 230 PM EST...

At 158 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Clayville to Mt Upton to near Hop Bottom.
Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Unadilla and Gilbertsville around 205 PM EST.
  Otego and Morris around 210 PM EST.
  Thompson around 215 PM EST.
  Oneonta and Laurens around 220 PM EST.
  Colliersville and Emmons around 225 PM EST.
  Milford around 230 PM EST.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4179 7529 4164 7580 4192 7576 4292 7539
      4292 7521 4286 7520 4286 7514 4291 7509
      4283 7491 4283 7489 4290 7488 4288 7482
      4287 7481
TIME...MOT...LOC 1858Z 254DEG 42KT 4301 7526 4239 7539 4172 7570

DJN

The radar

The Binghamton radar (KBGM), 115 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Luzerne

When
February 25, 2:15 PM EST
Where
Luzerne County, Fairview Hgts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.170, -75.900

Hail, Luzerne

When
February 25, 2:25 PM EST
Where
Luzerne County, 1.25 mi ENE of Penobscot
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.180, -75.860

Hail, Luzerne

When
February 25, 2:29 PM EST
Where
Luzerne County, 1.33 mi SE of Oliver Mills
Measured
1.75 in hail
Reported by
Public
Coordinates
41.206, -75.833

Hail, Luzerne

When
February 25, 2:30 PM EST
Where
Luzerne County, 0.69 mi S of Port Griffith
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.290, -75.800

Hail, Luzerne

When
February 25, 2:35 PM EST
Where
Luzerne County, 1.56 mi W of Duryea
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.350, -75.780

Tornado, Luzerne

When
February 25, 2:35 PM EST to 2:48 PM EST
Where
Luzerne County, 2.08 mi SSE of Westminister to 1.73 mi ENE of (Avp)wlkes Barre-Scr
Rating
EF2
Path length
7.12 mi
Path width
500 yd
Continued into
Lackawanna, Pa (BGM)
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
41.252, -75.764

A tornado touched down close to Bald Mountain Road in Plains|Township Luzerne County around 235 pm EST Saturday February|25th, 2017. The tornado did extensive damage to a metal horse|barn, and 2 homes along its path. There was varying amounts of |damage to another 28 homes. The tornado also knocked down over|a thousand trees along a 12.8 mile long path. Hardest hit areas |were Bald Mountain Road in Plains Township, Suscon, Chapel, and |Baker Roads in Pittston Township, and along Glendale Road in |Pittston and Spring Brook Township in Lackawanna County. |Additionally, there was significant tree damage at Lake Scranton|near Moosic. The tornado lifted north of Lake Scranton.

Maximum winds were estimated at 120 mph along Bald Mountain Road|in Plains Township and between 100 and 110 mph along Suscon, |Chapel, and Baker Roads in Pittston Township. Fortunately, there|were no injuries or deaths.

Hail, Lackawanna

When
February 25, 2:43 PM EST
Where
Lackawanna County, 1.25 mi ESE of Oakhill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.360, -75.700

Tornado, Lackawanna

When
February 25, 2:48 PM EST to 2:50 PM EST
Where
Lackawanna County, 1.61 mi ENE of Hillside Jct to 1.22 mi W of Nay Aug
Rating
EF2
Path length
5.4 mi
Path width
500 yd
Continued into
Luzerne, Pa (BGM)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
41.343, -75.654

A tornado touched down close to Bald Mountain Road in Plains|Township Luzerne County around 235 pm EST Saturday February|25th, 2017. The tornado did extensive damage to a metal horse|barn, and 2 homes along its path. There was varying amounts of |damage to another 28 homes. The tornado also knocked down over|a thousand trees along a 12.8 mile long path. Hardest hit areas |were Bald Mountain Road in Plains Township, Suscon, Chapel, and |Baker Roads in Pittston Township, and along Glendale Road in |Pittston and Spring Brook Township in Lackawanna County. |Additionally, there was significant tree damage at Lake Scranton|near Moosic. The tornado lifted north of Lake Scranton.

Maximum winds were estimated at 120 mph along Bald Mountain Road|in Plains Township and between 100 and 110 mph along Suscon, |Chapel, and Baker Roads in Pittston Township. Fortunately, there|were no injuries or deaths.

Thunderstorm Wind, Luzerne

When
February 25, 2:50 PM EST
Where
Luzerne County, 1.9 mi ESE of Westminister
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
41.271, -75.745

Numerous trees were blown down by thunderstorm winds.

Hail, Luzerne

When
February 25, 3:35 PM EST
Where
Luzerne County, Bear Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.180, -75.770

Thunderstorm Wind, Wayne

When
February 25, 3:41 PM EST
Where
Wayne County, Aldenville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
41.650, -75.370

Numerous trees were blown down by thunderstorm winds.

Thunderstorm Wind, Wayne

When
February 25, 4:21 PM EST
Where
Wayne County, Lakeville
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.430, -75.280

Numerous trees blown down by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyThe tornado archive for Pennsylvania, 2017Warnings in Pennsylvania, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672662, 672663, 672664, 672665, 672666, 672669, 672667, 682998, 672670, 672668, 672671, 672672.